Hail, Monroe
- When
- April 8, 3:09 PM EST to 3:11 PM EST
- Where
- Monroe County, 0.26 mi E of Unionville
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.230, -86.415
Hail was observed at Unionville School.
A lingering front across central Indiana helped to generate thunderstorms across the area during the afternoon of April the 8th. The storms brought numerous large hail reports, a few flooding reports, and a singular observation of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A lingering front across central Indiana helped to generate thunderstorms across the area during the afternoon of April the 8th. The storms brought numerous large hail reports, a few flooding reports, and a singular observation of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 8, 1:54 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 254 PM EDT WED APR 8 2015 .UPDATE... THE LONG TERM SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 241 PM EDT WED APR 8 2015 A NEARLY STATIONARY FRONT OVER INDIANA TODAY WILL TURN INTO A COLD FRONT AND MOVE TO EAST OF OUR STATE THURSDAY. NEXT...HIGH PRESSURE TRAVELING FROM WEST TO EAST WILL MOVE ACROSS THE HOOSIER STATE FROM FRIDAY INTO SUNDAY. EXPECT ANOTHER STATIONARY FRONT TO DEVELOP OVER INDIANA MONDAY AND STAY HERE INTO WEDNESDAY. && .NEAR TERM /TONIGHT/... ISSUED AT 241 PM EDT WED APR 8 2015 THE MODEL AGREEMENT ISNT GREAT. HOWEVER SEVERAL...INCLUDING THE GFS...HAVE AN MCC DEVELOPING ALONG THE BOUNDARY NOW OVER NORTHERN INDIANA...THEN TRAVELING INTO OUR CWA ALONG THICKNESS LINES. THE PRECIPITABLE WATER BY 12Z TOMORROW IS EXTREMELY HIGH...AND THE GROUND IS ALREADY WET IN MANY PLACES. ALTHOUGH SOME UNCERTAINTY REMAINS...THE CHANCE OF SIGNIFICANT HYDRO PROBLEMS IS ENOUGH TO JUSTIFY A WATCH. THE TEMPERATURE FORECAST OVERNIGHT IS EXTREMELY DIFFICULT GIVEN THE PROXIMITY OF THE BOUNDARY AND THE POSSIBILITY OF AN MCC. MOS WILL BE USED IN LIEU OF ANYTHING BETTER. CONFIDENCE IN THIS PART OF THE FORECAST IS LOW. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... ISSUED AT 241 PM EDT WED APR 8 2015 DUE TO THE RISK OF FLOODING AND SEVERE WEATHER...BY FAR THE MOST IMPORTANT PART OF THE FORECAST IS THURSDAY INTO EARLY THURSDAY NIGHT. AS MENTIONED IN THE NEAR TERM DISCUSSION...THERE IS A GOOD CHANCE MORNING WILL START WITH AN MCC OVER THE AREA. AFTER THAT THERE MAY BE A SHORT DRY PERIOD...BUT THUNDERSTORMS ARE BOUND TO REDEVELOP IN THE AFTERNOON AND CONTINUE INTO EARLY THURSDAY AS BOTH A SURFACE FRONT AND A STRONG WAVE CROSS THE AREA. WITH HEAVY RAIN A STRONG POSSIBILITY TOMORROW...THE FLASH FLOOD WATCH IN EFFECT OVERNIGHT WILL BE CONTINUED THROUGH THURSDAY. AS SHEAR INCREASES AHEAD OF THE INCOMING SHORT WAVE...SEVERE WEATHER BECOMES A MAJOR ISSUE BY THURSDAY AFTERNOON. SPC HAS AN ENHANCED RISK FOR THE CWA. SEVERE STORMS WILL BE EXPLICITLY MENTIONED. AFTER LATE THURSDAY NIGHT THE PRECIPITATION SHUTS DOWN AS ALL MODELS HAVE MUCH DRIER AIR MOVEING IN. WE SHOULD BE MOSTLY CLEAR FOR THE LAST PART OF THE PERIOD. MOS TEMPERATURES WILL BE ACCEPTED. FOR TOMORROW AND TOMORROW NIGHT THEY MAY NOT BE GREAT BUT SHOULD WORK AS WELL AS ANYTHING ELSE IN A DIFFICULT SITUATION WITH FRONTS AND STORMS AROUND. BEGINNING FRIDAY WE ENTER A PERIOD WHERE MOS SHOULD DO WELL WITH A LARGE HOMOGENEOUS SYSTEM OVER THE AREA. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... ISSUED AT 253 PM EDT WED APR 8 2015 THE PERIOD STARTS OUT DRY AS BROAD WEAK UPPER RIDGE AND SURFACE HIGH PRESSURE PREVAIL. STRONG SYSTEM MODELED TO DROP INTO SW US BY THE WEEKEND WILL MOVE NORTHEAST INTO OUR REGION EARLY NEXT WEEK. RENEWAL OF ANOTHER COUPLE DAY PERIOD OF SHOWERS AND STORMS BEGINS AS EARLY AS SUNDAY BUT MAIN THRUST TO REACH OUR AREA TUESDAY. BEYOND TUESDAY YET ANOTHER DEEP TROUGH DEVELOPS IN THE ROCKY AND KEEPS OUR REGION IN MILD SOUTHWEST UPPER FLOW FOR WEDNESDAY ONWARD. AFTER A COOLER THAN NORMAL START OF THE PERIOD WITH SUNDAY MORNING MINS IN THE LOWER 40S WE BEGIN ANOTHER WARMING PERIOD WITH HIGHS BACK INTO THE 60S SUNDAY AND MAXS NEAR OR IN THE 70S THE REST OF NEXT WEEK. MINS WILL CLIMB BACK TO THE 50S. && .AVIATION /DISCUSSION FOR 081800Z TAFS/... ISSUED AT 1246 PM EDT WED APR 8 2015 HIGH UNCERTAINTY IN FORECAST. MORNING CONVECTION HAS LAID DOWN OUTFLOW BOUNDARIES WHILE SOUTHWEST FLOW PUMPING WARMER AND MORE HUMID AIR TOWARD TAF SITES HAS RESULTED IN MVFR DECK 1500-2000 FT. THINKING IS THIS SITUATION IS WARM FRONTAL LIKE AND AS BOUNDARY PUSHES BACK NORTHEAST AND SUN CONTINUE WORKING ON CLOUDS THIS MVFR DECK SHOULD SCATTER TO A LAYER AROUND 2500 FEET. OTHER FACTOR IS THE CIRRUS DEBRIS FROM MISSOURI STORMS HAS OVERSPREAD INDIANA AND ILLINOIS AND SERVING TO LIMIT CUMULUS GROWTH. CERTAINLY SURFACE BOUNDARIES AVAILABLE TO HELP WITH LIFT BUT MOST MODELS KEY ON NEXT UPPER SUPPORT ARRIVING AFTER 090600Z. THUS ANY CONVECTION PRIOR WILL BE ISOLATED OR SCATTERED...FOCUSED ON MESO BOUNDARY AND DRIVEN BY WHAT HEATING MAY OCCUR TODAY. ANTICIPATE THUNDERSTORM COMPLEX WITH WIDESPREAD STORMS TO ARRIVE AFTER 090600Z WITH UPPER SUPPORT. && .IND WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH THURSDAY EVENING FOR INZ021-028>031-035>049-051>057-060>065-067>072. && SYNOPSIS...JK NEAR TERM...JK SHORT TERM...JK LONG TERM....TUCEK AVIATION...TUCEK VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 345 PM EDT WED APR 8 2015 INZ021-028>031-035>049-051>057-060>065-067>072-091945- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 345 PM EDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: NUMEROUS THUNDERSTORMS. HAZARDS: FLASH FLOODING. DAMAGING WINDS AND LARGE HAIL. LIGHTNING. RIVER FLOODING. TIMING: FLASH FLOODING...RIVER FLOODING...AND LIGHTNING MAY OCCUR ANY TIME. DAMAGING WINDS OR LARGE HAIL ARE MOST LIKELY IN THE EVENING. SMALL HAIL OR GUSTY WINDS COULD OCCUR OTHER TIMES. .DISCUSSION: WARM HUMID AIR OVER SOUTHERN INDIANA AND A FRONT STALLED OVER NORTHERN INDIANA WILL WORK TOGETHER TO CAUSE NUMEROUS THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: THUNDERSTORMS ARE LIKELY THURSDAY AND THURSDAY EVENING. THESE STORMS COULD CAUSE FLASH FLOODING...DAMAGING WINDS...LARGE HAIL...AND LOTS OF LIGHTNING. RIVER FLOODING IS APT TO CONTINUE. AFTER THURSDAY...DRY WEATHER WILL PREVAIL THROUGH SATURDAY. A CHANCE OF THUNDERSTORMS WILL RETURN SUNDAY AND CONTINUE THROUGH WEDNESDAY. IT IS TOO EARLY TO SAY IF ANY OF THESE STORMS WILL BE SEVERE. DISCUSSION: A COLD FRONT WILL CAUSE NUMEROUS THUNDERSTORMS INTO THURSDAY EVENING. A STATIONARY FRONT SHOULD CAUSE THE CHANCE OF THUNDERSTORMS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN AND FLOODING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1102 AM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM HAIL INDIANAPOLIS 39.78N 86.15W
04/08/2015 M1.00 INCH MARION IN PUBLIC
MEASURED NEAR 91ST AND MONON
&&
ELBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1103 AM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM HAIL MARTINSVILLE 39.42N 86.42W
04/08/2015 M1.00 INCH MORGAN IN PUBLIC
&&
ELBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1235 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HAIL GREENFIELD 39.79N 85.77W
04/08/2015 M0.75 INCH HANCOCK IN TRAINED SPOTTER
&&
ELBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN LEBANON 40.05N 86.47W
04/08/2015 M2.00 INCH BOONE IN TRAINED SPOTTER
&&
DRTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL VINCENNES 38.68N 87.51W
04/08/2015 E0.25 INCH KNOX IN EMERGENCY MNGR
&&
BHHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL ELLETTSVILLE 39.23N 86.62W
04/08/2015 E0.25 INCH MONROE IN AMATEUR RADIO
&&
BHHThe Indianapolis radar (KIND), 54 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
13 hail, 3 flood, 1 thunderstorm wind. Local standard time, as filed.
Hail was observed at Unionville School.
Several trees fell across US Highway 231 beginning six miles south of Loogootee and extending to eleven miles south. This event was due to damaging thunderstorm wind gusts. Some large tree limbs were also reported down with some equal to or greater than two inches around.
Some minor road flooding was occurring due to heavy thunderstorm rainfall.
This report came in from a television viewer.
Flood waters were curb high, possibly deeper under overpasses, due to thunderstorm heavy rainfall.
Street flooding, with a depth of up to one foot, occurred in the northeast part of Rushville due to heavy thunderstorm rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569526, 569527, 569531, 569536, 569538, 569706, 569710, 569707, 569712, 569704, 569705, 569708, 569715, 569709, 569711, 569714, 569713.